Virginia, 2019

Winter Storm in Virginia, January 12 to 14, 2019

January 12 to 14, 2019 · NWS AKQ · 24 events in 24 counties and zones

Low pressure tracking from the Tennessee Valley east northeast across the Carolinas and off the Mid Atlantic coast produced snowfall totals between one inch and eight inches across central Virginia, the Virginia Northern Neck, and the Virginia Eastern Shore. In addition, freezing rain and freezing drizzle produced one to two tenths of an inch of ice across portions of central and south central…

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure tracking from the Tennessee Valley east northeast across the Carolinas and off the Mid Atlantic coast produced snowfall totals between one inch and eight inches across central Virginia, the Virginia Northern Neck, and the Virginia Eastern Shore. In addition, freezing rain and freezing drizzle produced one to two tenths of an inch of ice across portions of central and south central Virginia, resulting in scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 12, 4:01 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 12, 4:01 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
401 PM EST Sat Jan 12 2019

.SYNOPSIS...
Low pressure tracks east across the southeastern states tonight,
then off the Carolina coast Sunday. High pressure returns through
the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 330 PM EST Saturday...

Back in the mid-late 90s, AKQ/UVA did a study on winter events
labled as "sleeze" (sleet and freezing rain). The upcoming event
appears to fit into this category based on thermal profiles and
sfc temps across the southwestern Piedmont zones.

Rather interesting trend in the models today in the fact that they
are all a bit warmer in the mid levels yet sfc temps will still be
the key for p-type tonite into Sun. Data also contnues to point to
the bulk of the snow/ice coming after midnite into Sun morn as the
best lift/omega and f-gen forcing crosses the region. This is where
most if not all snow accumls will occur. However, the first area of
snow/sleet moving ne across the region attm will help to moisten up
the column (given current dt temps are still in the teens across the
Piedmont).

Warmer air aloft will be moving nw resulting in a quicker changeover
to liquid pcpn across the south and east. Will leave the current
warning headlines as is with this package mainly due to a snow/ice
mixture, but cut down on snow accumls across the south and lwr md
ern shore. PoPs at max tonite into Sun morning before pcpn lightens
up Sun aftrn. CAA on back side of systm will allow for a change back
to a rain/sleet/snow mixture across the west Sun aftrn, but with
little in the way of addntl accumls. Lows tonite in the upr 20s
north to upr 30s se. Highs Sun low- mid 30s nw, in the 40s along
the coast.

Do expect to see a rather sharp gradient in snow amts as the models
depict a decent f-gen forcing band setting up across the nrn most
AKQ zones to points on north. Look for a formidable event with 6-8
inch amts from Palmyra-Bowling Green-Colonial Beach areas in Va. 2-4
inch swath across the lwr Md ern shore with arnd 2 in at SBY up to 5
at Cambridge. 2-4 inch swath north of a FVX-RIC-TAP line with RIC
arnd 2 inches. Less than 1 inch from AVC-PTB-WAL. 1-2 tenths inch
icing along the I85 corridor with less than one tenth inch farther
north.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 330 PM EST Saturday...

Upr lvl moist lingers into Sun nite with pcpn changing to light snow
or a rain snow mix before ending late across the se. Could see a
burst of snow or snow shwrs that has the potential to leave a light
accuml across nrn neck/ern shore areas. Lows mid 20s nw-upr 30s se.

Upper level low slow to push offshore Mon. Drying noted in the
lwr levels, but tsctns show enuf moisture remains at mid/high levels
for skies to stay mstly cldy. Tsctns do show some drying late across
the lwr Md ern shore. Cold with gusty north winds slowly diminishing
along the coast as the systm pulls away. Highs mid 30s-lwr 40s.

High pressure builds into the area from the west Mon nite and Tues.
Decreasing clouds Mon nite. Lows in the 20s except lwr 30s along the
coast. Mstly sunny Tues. Highs low-mid 40s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 330 PM EST Saturday...

A couple of dry/cool days setting up for the middle of next week
with high pressure over the area Wednesday/Thursday. The next series
of wx systems are set to impact the local area by late week, and
especially next weekend. Will carry slight chc Pops Friday, and then
chc to likely PoPs next Saturday as both the GFS and ECMWF show a
significant low pressure system impacting the area. Much uncertainty
still exists with respect to this event, so will not get too
specific with details about temps/p-type. Highs Wed/Thurs in the
40s...to low 50s NE NC. Highs Fri in the mid 40s to mid 50s. Highs
Saturday mainly in the 50s. Lows Tuesday night from the low 20s NW
to the low 30s SE. Lows Wed night from the mid 20s NW to the mid/upr
30s SE. Lows Thurs night from nr 30 NW to nr 40 SE. Lows Fri night
in the 30s and 40s.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
As of 1230 PM EST Saturday...

VFR conditions all areas ahead of the apprchg system from the
south this aftrn. Based on current radar trends, there could be
some light snow/sleet at RIC over the next svrl hrs but not enuf
to reduce vsbys. CIGS quickly lower to MVFR then IFR tonight as
widespread pcpn overspreads the local area after dark. Snow will
likely be the predominate p-type at RIC/SBY to start off with
rain at PHF/ORF/ECG. There could also be some PL at the start at
PHF. Things get rather messy late tonite as heavier pcpn moves
north while warmer ocean air gets transported inland. Expect
rain/fog across sern TAF sites with gusty ne winds dvlpng. Snow
will continue at SBY thru the night then turn over to rain Sun
morning as the warmer air comes in. RIC will be the trickiest
as snow mixes with sleet and freezing rain then turn over to
mostly rain Sun morning before mixing with or changing back to
snow Sun aftrn.

OUTLOOK...
Precipitation tapers off then ends Sun night as high pressure
builds in from the N in the wake of the departing low. High
pressure remains over the area Tuesday, then slides off the
Southeast coast Wednesday as a cold front approaches from the
NNW.

&&

.MARINE...
As of 355 PM EST Saturday...

Low pressure will affect the region tonight into Sun night
bringing another round of solid SCA conditions from Sun morning
through Mon. NE winds increase to 15 to 25 knots with gusts to
30 knots for much of the waters during the day Sun into Sun night
before becoming N and slowly diminishing on Mon. Winds may
briefly gust to 35 knots (especially out 20 nm and at elevated
sites) over the coastal waters Sun night into Mon morning, but
opted to stick with heavily worded SCAs at this time due to the
short window of potential gale gusts. North/northeast flow will
allow for waves/seas to rapidly increase Sun aftn into Sun night.
Seas will range from generally 6 to 9 feet, and waves in the
Bay 3 to 5 feet. Although winds diminish during the day on
Mon, seas will be slow to subside. Hence, SCAs will likely need
to be extended through at least Tue to account for elevated
seas. Sub-SCA conditions return for the middle of next week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning until 1 AM EST Monday for MDZ021>023.
     Winter Weather Advisory until 1 AM EST Monday for MDZ024.
NC...None.
VA...Winter Storm Warning until 1 AM EST Monday for VAZ048-060>062-
     064>069-075>077-509>513-515-517-519-521-522.
     Winter Weather Advisory until 1 AM EST Monday for VAZ078>085-
     087>090-099-514-516-518-520-523.
MARINE...Small Craft Advisory from 10 AM Sunday to 7 PM EST Monday for
     ANZ650-652-654.
     Small Craft Advisory from 7 AM Sunday to 7 PM EST Monday for
     ANZ633-634-656-658.
     Small Craft Advisory from 10 AM Sunday to 1 AM EST Monday for
     ANZ635>637.
     Small Craft Advisory from 7 AM Sunday to 1 PM EST Monday for
     ANZ630>632.
     Small Craft Advisory from 7 AM Sunday to 10 AM EST Monday for
     ANZ638.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...JDM
AVIATION...MPR
MARINE...TMG
Hazardous weather outlook, Jan 12, 3:54 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
354 PM EST Sat Jan 12 2019

MDZ021>023-VAZ048-060>062-064>069-075>077-509>513-515-517-519-521-
522-132100-
Dorchester-Wicomico-Somerset-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
354 PM EST Sat Jan 12 2019

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and south central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ024-VAZ078>085-087>090-099-514-516-518-520-523-132100-
Inland Worcester-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Greensville-Sussex-Surry-
James City-Accomack-Eastern Chesterfield (Including Col. Heights)-
Eastern Henrico-Eastern King William-Eastern King and Queen-York-
354 PM EST Sat Jan 12 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, south central
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ015>017-032-102-VAZ095-097-098-132100-
Pasquotank-Camden-Western Currituck-Perquimans-Eastern Currituck-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
354 PM EST Sat Jan 12 2019

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts between 30 to 40 mph are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>014-030-031-VAZ086-092-093-096-524-525-132100-
Northampton-Hertford-Gates-Bertie-Chowan-Mathews-Southampton-
Isle of Wight-Suffolk-Newport News-Hampton/Poquoson-
354 PM EST Sat Jan 12 2019

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

A storm system will bring a wintry mix of precipitation this evening
before changing to all rain late tonight and Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ100-132100-
Maryland Beaches-Northampton-
354 PM EST Sat Jan 12 2019

This Hazardous Weather Outlook is for southeast Maryland and
eastern Virginia.

.DAY ONE...Tonight.

A storm system will bring a wintry mix of precipitation tonight
before changing to rain Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Accomack

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Accomack forecast zone
Reported by
Public
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county.|Parksley (3 ESE) reported 5.3 inches of snow. Chincoteague (1 SW) reported 4.5 inches of snow. Wallops Island reported 3.0 inches of snow.

Winter Storm, Amelia

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Amelia forecast zone
Reported by
Law Enforcement
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between one inch and two inches across the county. In addition, freezing rain and freezing drizzle produced one to two tenths of an inch of ice which caused scattered power outages.

Winter Storm, Caroline

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Caroline forecast zone
Reported by
Public
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county.|Corbin (3 NE) reported 4.5 inches of snow. Ladysmith reported 4.0 inches of snow. Dawn (2 SSE) reported 3.5 inches of snow.

Winter Storm, Cumberland

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Cumberland forecast zone
Reported by
Law Enforcement
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between one inch and two inches across the county. In addition, freezing rain and freezing drizzle produced one to two tenths of an inch of ice which caused scattered power outages. Cumberland reported 2.0 inches of snow.

Winter Storm, Eastern Essex

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Eastern Essex forecast zone
Reported by
Law Enforcement
Coordinates
37.939, -76.941 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county.

Winter Storm, Western Essex

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Western Essex forecast zone
Reported by
Law Enforcement
Coordinates
37.939, -76.941 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and six inches across the county.

Winter Storm, Western Chesterfield

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Western Chesterfield forecast zone
Reported by
Public
Coordinates
37.379, -77.587 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between one inch and two inches across the county. In addition, freezing rain and freezing drizzle produced one to two tenths of an inch of ice which caused scattered power outages. Winterpock reported 1.7 inches of snow.

Winter Storm, Eastern Hanover

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Eastern Hanover forecast zone
Reported by
Law Enforcement
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between two inches and five inches across the county.

Winter Storm, Western Hanover

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Western Hanover forecast zone
Reported by
Public
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between two inches and six inches across the county. Ashland (1 SW) reported 6.0 inches of snow. Hewlett reported 3.6 inches of snow.

Winter Storm, Western Henrico

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Western Henrico forecast zone
Reported by
Trained Spotter
Coordinates
37.506, -77.378 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between two inches and five inches across the county. In addition, freezing rain and freezing drizzle produced one tenth of an inch of ice which caused a few power outages. Glen Allen reported 5.0 inches of snow. Short Pump (2 ENE) reported 3.0 inches of snow.

Winter Storm, Western King and Queen

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Western King and Queen forecast zone
Reported by
Law Enforcement
Coordinates
37.719, -76.895 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between two inches and six inches across the county.

Winter Storm, Western King William

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Western King William forecast zone
Reported by
Law Enforcement
Coordinates
37.707, -77.088 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between two inches and five inches across the county.

Winter Storm, Eastern Louisa

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Eastern Louisa forecast zone
Reported by
Public
Coordinates
37.978, -77.963 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between two inches and five inches across the county. In addition, freezing rain and freezing drizzle produced one tenth of an inch of ice which caused a few power outages. Wares Crossroads (3 ESE) reported 5.0 inches of snow.

Winter Storm, Western Louisa

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Western Louisa forecast zone
Reported by
CoCoRaHS
Coordinates
37.978, -77.963 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and five inches across the county. In addition, freezing rain and freezing drizzle produced one tenth of an inch of ice which caused a few power outages. Zion Crossroads (1 NNE) reported 4.1 inches of snow.

Winter Storm, Fluvanna

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Fluvanna forecast zone
Reported by
Public
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between two inches and four inches across the county. In addition, freezing rain and freezing drizzle produced one tenth of an inch of ice which caused a few power outages. Palmyra reported 3.0 inches of snow.

Winter Storm, Goochland

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Goochland forecast zone
Reported by
Public
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between one inch and three inches across the county. In addition, freezing rain and freezing drizzle produced one to two tenths of an inch of ice which caused scattered power outages. Rockville (3 SE) reported 1.5 inches of snow. Crozier reported 1.0 inch of snow.

Winter Storm, Lunenburg

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Lunenburg forecast zone
Reported by
Law Enforcement
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between one inch and two inches across the county. In addition, freezing rain and freezing drizzle produced one to two tenths of an inch of ice which caused scattered power outages.

Winter Storm, Mecklenburg

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Mecklenburg forecast zone
Reported by
Law Enforcement
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between one inch and two inches across the county. In addition, freezing rain and freezing drizzle produced one to two tenths of an inch of ice which caused scattered power outages.

Winter Storm, Northumberland

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Northumberland forecast zone
Reported by
CoCoRaHS
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and six inches across the county. Lottsburg (2 NNE) reported 6.1 inches of snow. Howland (2 E) reported 3.5 inches of snow.

Winter Storm, Nottoway

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Nottoway forecast zone
Reported by
Law Enforcement
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between one inch and two inches across the county. In addition, freezing rain and freezing drizzle produced one to two tenths of an inch of ice which caused scattered power outages.

Winter Storm, Powhatan

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Powhatan forecast zone
Reported by
Public
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between one inch and two inches across the county. In addition, freezing rain and freezing drizzle produced one to two tenths of an inch of ice which caused scattered power outages. Powhatan reported 1.5 inches of snow.

Winter Storm, Prince Edward

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Prince Edward forecast zone
Reported by
CoCoRaHS
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between one inch and two inches across the county. In addition, freezing rain and freezing drizzle produced one to two tenths of an inch of ice which caused scattered power outages. Farmville reported 1.0 inch of snow.

Winter Storm, Richmond

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Richmond forecast zone
Reported by
Law Enforcement
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and seven inches across the county.

Winter Storm, Westmoreland

When
January 12, 6:00 PM EST to January 14, 12:00 AM EST
Where
Westmoreland forecast zone
Reported by
CoCoRaHS
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between four inches and eight inches across the county. Stratford Hall reported 7.7 inches of snow. Oldhams reported 4.0 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804310, 804311, 804312, 804313, 804314, 804315, 804316, 804317, 804318, 804319, 804320, 804321, 804640, 804641, 804642, 804643, 804644, 804645, 804646, 804647, 804648, 804649, 804650, 804653.